Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2020, 7:07 PM CDT for Brule County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 7:07 PM CDT (00:07 UTC)
- Expired
- Jul 5, 2020, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:15 PM CDT | TSTM WND GST 60 | 1 Wsw Chamberlain, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
851
WUUS53 KFSD 060007
SVRFSD
SDC015-060100-
/O.NEW.KFSD.SV.W.0103.200706T0007Z-200706T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
707 PM CDT Sun Jul 5 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Brule County in south central South Dakota...
* Until 800 PM CDT.
* At 706 PM CDT, severe thunderstorms were located along a line
extending from Tailrace Rec Area to near Dude Ranch to near Hamill,
moving southeast at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Surface observation station.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Lake Francis Case around 710 PM CDT.
Chamberlain around 720 PM CDT.
Other locations impacted by these severe thunderstorms include
Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4370 9941 4377 9941 4380 9936 4386 9931
4390 9936 4392 9936 4394 9897 4366 9904
4350 9916 4350 9929 4353 9928 4357 9934
4364 9936 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0006Z 299DEG 27KT 4403 9946 4381 9951 4365 9964
HAIL...0.88IN
WIND...70MPH
$$
VandenBoogart2 follow-up statements
805
WWUS53 KFSD 060033
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
733 PM CDT Sun Jul 5 2020
SDC015-060100-
/O.CON.KFSD.SV.W.0103.000000T0000Z-200706T0100Z/
Brule SD-
733 PM CDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL BRULE COUNTY...
At 730 PM CDT, severe thunderstorms were located along a line
extending from Shelby to near Chamberlain to near Iona, moving east
at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. Earlier, at 654 PM CDT, wind gusts to 72
mph were reported near Reliance SD.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
central Brule County, including the following locations... Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4370 9941 4377 9941 4380 9936 4386 9931
4390 9936 4392 9936 4394 9897 4366 9904
4350 9916 4350 9929 4353 9928 4357 9934
4364 9936 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0030Z 286DEG 33KT 4396 9918 4374 9923 4360 9938
HAIL...0.75IN
WIND...60MPH
$$
VandenBoogart768
WWUS53 KFSD 060059
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
759 PM CDT Sun Jul 5 2020
SDC015-060109-
/O.EXP.KFSD.SV.W.0103.000000T0000Z-200706T0100Z/
Brule SD-
759 PM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRULE COUNTY WILL
EXPIRE AT 800 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
Remember, a Severe Thunderstorm Warning still remains in effect for
central and eastern Brule county.
LAT...LON 4370 9941 4377 9941 4380 9936 4386 9931
4390 9936 4392 9936 4394 9897 4366 9904
4350 9916 4350 9929 4353 9928 4357 9934
4364 9936 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0059Z 299DEG 27KT 4386 9892 4364 9897 4350 9912
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:45 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 5, 5:45 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 545 PM CDT Sun Jul 5 2020 .SHORT TERM...(This Evening through Monday) Issued at 245 PM CDT Sun Jul 5 2020 A somewhat active upper level jet will keep occasional chances for showers and thunderstorms in the area for the next few days. An upper level wave was wrapping northward across western ND earlier this afternoon and was helping spark a few thunderstorms in northwest and north central SD. This activity should largely stay to the northwest of south central and southeast SD through the early evening, but highway 14 will see a scattered showers and thunderstorm before then. A few of these storms will be borderline severe, but as they move towards southwest MN the environment is less supportive. An increasing upper level jet max in southern Idaho will shift east into the Dakotas tonight and should increase coverage of any ongoing activity to the north. With increasing westerly flow aloft some of the storms may track more eastward and into southeast SD and southwest MN. Isolated severe storms will be possible tonight with about 2000 J/kg CAPE and elevated shear running about 20 to 25 knots. Suspect that the activity will remain as mostly a disorganized cluster but if shear is a little stronger than expected it could potentially become a bit more linear, but nothing higher end expected. Wind and heavy rainfall should be the main threats with fairly dry air in the lower levels and freezing levels around 13000 feet AGL. Monday a messy day and not an easy call on severe chances. The wave that will bring the overnight thunderstorms to areas especially north of here will be slowly moving through with a boundary sagging south. Suspect that we will see off an on showers and thunderstorms but if we can get a window with diminished activity and a little more sunshine then soundings do hint at a severe weather threat with CAPE values about 2500-3000 J/KG and deep shear about 20 to 25 knots. Not much turning or speed shear in the low levels however so organized wind and tornado threat pretty low. .LONG TERM...(Monday Night through Sunday) Issued at 245 PM CDT Sun Jul 5 2020 Shortwave ridging builds into the area late Monday night through Tuesday afternoon and will likely limit an thunderstorm chances during that time. A fairly strong wave does move into north central SD Tuesday night and could bring some strong storms to areas north of Interstate 90. Looks a bit capped right now so would need something to develop west and build into the area barring any excessive heating out that could break the cap in the afternoon. Wednesday and especially Wednesday night appears to be the next best chance for showers and thunderstorms. A stronger wave is expected to develop near the Canadian border and swing a bit stronger trough axis through the area. Shear values are potentially better on Wednesday depending upon where the boundary is by afternoon. Directional shear may be lacking but some stronger speed shear will be possible. CAPE values expected to be about 3000 J/KG but again this will be dependent on surface heating and boundary location. The active pattern continues into next weekend so right now not anticipating multiple dry and hot days in a row. But we will see highs roughly 85 to 95 each day and lows 65 to 75, so very warm and a little humid as well. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 541 PM CDT Sun Jul 5 2020 Main aviation concern for the first half of the TAF period revolve around thunderstorm chances. Scattered storms exist currently north of I-90 with one cluster just to the east of KHON and another just northeast of KFSD. Additional stronger storms will move toward KHON later this evening and overnight although there remains a great deal of uncertainty on the time of arrival of this activity. For now will just carry VCTS at KHON during a wider more likely period and amend as necessary. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...Kalin
Hazardous weather outlook, Jul 5, 4:01 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 401 PM CDT Sun Jul 5 2020 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014- SDZ062-066-067-069>071-062115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota- Minnehaha-Turner-Lincoln-Yankton-Union- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115- Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. A few thunderstorms will continue along the Highway 14 corridor late this afternoon. Additional thunderstorms are possible later this evening. A couple strong to severe storms may produce winds to 65 mph and hail of one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any reports of severe weather would be appreciated.
In the hours before
Local storm report, Jul 5, 2:03 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 9 W HITCHCOCK 44.62N 98.58W
07/05/2020 E1.00 INCH BEADLE SD PUBLIC
5 MINUTES OF QUARTER SIZED HAIL, 0.60 INCH
RAINFALL, AND WINDS ABOUT 30 MPH, BUT NO
DAMAGE.
&&
TRMLocal storm report, Jul 5, 5:34 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL 19 WNW WESSINGTON SPRIN 44.18N 98.92W
07/05/2020 E0.70 INCH JERAULD SD PUBLIC
&&Local storm report, Jul 5, 5:43 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM HAIL 18 WNW WESSINGTON SPRIN 44.18N 98.91W
07/05/2020 E0.75 INCH JERAULD SD PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 55 min |
| Jul 6, 4:37 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 38 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 22 min |
| Jul 6, 1:34 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 47 min |
| Jul 6, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 22 min |
| Jul 6, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jul 6, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 38 min |
| Jul 6, 3:19 PM CDT | Flash Flood Warning | FSD | Hutchinson | 3 hr |
| Jul 6, 3:39 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 51 min |
| Jul 6, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 6, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
| Jul 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 20 min |
| Jul 6, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.